South Carolina, 2009

Damaging Winds in South Carolina, July 5, 2009

July 5, 2009 · NWS CAE · 5 events in 3 counties and zones

Scattered thunderstorms moved across the CSRA and Midlands producing wind damage and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms moved across the CSRA and Midlands producing wind damage and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 6:43 PM EST, 1 hour earlier.

Area forecast discussion, Jul 5, 6:43 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SUN JUL 5 2009

.SYNOPSIS...

COLD FRONT CURRENTLY OFF TO THE NORTH OF THE REGION WILL CONTINUE
TO SLOWLY DRIFT SOUTHWARD OVERNIGHT. THE FRONT WILL SAG SOUTHWARD
INTO THE FORECAST AREA ON MONDAY...AND THEN STALL OUT MONDAY
NIGHT. MUCH NEEDED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE EARLY THIS WEEK IN THE VICINITY OF THE FRONT.

&&

.NEAR TERM /THROUGH MONDAY/...

SOUTHERLY WINDS CONTINUE TO BRING LOW LEVEL MOISTURE BACK INTO
THE REGION. WEAK SURFACE TROUGH BEING INDICATED ACROSS SOUTHERN
ALABAMA AND GEORGIA SHOULD CONTINUE TO BE THE MAIN FOCUS AREA FOR
THUNDERSTORMS THROUGH THE EVENING. SURFACE ANALYSIS INDICATES
BEST INSTABILITY OVER OUR AREA ACROSS SOUTHERN AND EASTERN
COUNTIES THIS AFTERNOON. THOSE AREAS HAVE ALSO EXPERIENCED MORE
SUNSHINE FROM LATE IN THE MORNING THROUGH CURRENT TIME. STILL CAN
NOT RULE OUT A FEW STRONG STORMS SOUTH AND EAST THROUGH THE
EVENING HOURS. BUFKIT SOUNDINGS INDICATING INVERTED V
SIGNATURE...WHICH WOULD INDICATE MAIN THREAT FROM ACTIVITY SHOULD
BE STRONG WINDS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...

SURFACE FRONT WILL BE OVER THE AREA MONDAY INTO MONDAY NIGHT
BEFORE PUSHING SOUTH ON TUESDAY...AND THEN BEGINNING TO DISSIPATE.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
MONDAY AND MONDAY NIGHT...THEN DECREASE ACROSS THE NORTH FOR
TUESDAY. DEPENDING ON CLOUD COVER AND STRENGTH OF COOL AIR ONCE
THE FRONT MOVES THROUGH...COULD SEE TEMPS SLIGHTLY BELOW NORMAL
BOTH MONDAY AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

FRONT DISSIPATES SOUTH OF THE REGION BY WEDNESDAY. LONG TERM
PATTERN FOR OUR AREA CONTINUES TO SHOW SOUTHEASTERN TROUGH OVER
THE REGION...WITH MAIN UPPER LEVEL RIDGE REMAINING ACROSS THE
WESTERN US. WEAK SYSTEMS MOVING THROUGH THE UPPER FLOW WILL
INTERACT WITH POSSIBLE LEE TROUGH AND SEA BREEZE CONVECTION EACH
DAY. THIS WILL ALLOW FOR ISOLATED AFTERNOON CONVECTION TO BE
POSSIBLE THROUGH THE ENTIRE PERIOD. TEMPS REMAIN CLOSE TO CLIMO
FOR THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

THE FIRST ROUND OF SHOWERS HAS PUSHED THROUGH THE AREA BUT ANOTHER
BATCH OF RAIN IS EXPECTED TO IMPACT AGS/DNL/OGB DURING THE 00Z-03Z
TIME FRAME...AND THE NORTHERN EDGE MAY CLIP CAE/CUB. VISIBILITIES
MAY BE REDUCED TO MVFR DURING THIS RAIN AND CEILINGS MAY DROP TO
MVFR AROUND 2000 FT...BUT IT SHOULD NOT LAST MORE THAN A COUPLE OF
HOURS. OTHERWISE CLOUDS ARE EXPECTED THROUGHOUT THE NIGHT AND
WINDS SHOULD BE LIGHT AROUND 5 KNOTS OR LESS.

A FRONTAL BOUNDARY IS APPROACHING FROM THE NORTH BUT WILL STRUGGLE
TO PUSH THROUGH THE FORECAST AREA. AS THE FRONT APPROACHES THERE
IS THE CHANCE FOR ADDITIONAL SHOWERS LATER TONIGHT AND SOME MVFR
CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS DURING THE 10Z-
16Z TIME FRAME. SOME MVFR VISIBILITIES WILL ALSO BE POSSIBLE. WITH
THE FRONT IN THE VICINITY ON MONDAY THINK THERE IS THE POSSIBILITY
OF SHOWERS AGAIN BUT TIMING AND LOCATION ARE UNKNOWN SO WILL LEAVE
OUT AT THIS TIME BUT EXPECT THEM TO BE DURING THE 18Z-00Z TIME FRAME.

EXTENDED AVIATION OUTLOOK...
MVFR CONDITIONS POSSIBLE MONDAY EVENING WITH SHOWERS AND
THUNDERSTORMS POSSIBLE...OTHERWISE NO SIGNIFICANT IMPACTS TO
AVIATION EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...HC
Hazardous weather outlook, Jul 5, 3:08 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT SUN JUL 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATER TODAY. A
FEW STORMS MAY REACH SEVERE LIMITS ESPECIALLY DURING THE EVENING
HOURS AND POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD. DAMAGING
WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 5, 4:54 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SUN JUL 5 2009

SCZ036>038-052245-
CALHOUN-CLARENDON-ORANGEBURG-
554 PM EDT SUN JUL 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND
ORANGEBURG COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELLOREE...OR 19 MILES EAST OF BROOKDALE...
MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP
Special weather statement, Jul 5, 7:33 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT SUN JUL 5 2009

GAZ065-SCZ030-035-060130-
AIKEN-BARNWELL-RICHMOND-
833 PM EDT SUN JUL 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND RICHMOND
COUNTIES...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AUGUSTA...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 86 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
July 5, 7:43 PM EST to 7:55 PM EST
Where
Aiken County, Bath to Clearwater
Measured
65 kt (75 mph) estimated gust
Property damage
$24,000
Reported by
Amateur Radio
Coordinates
33.500, -81.870

SKYWARN spotter and Sheriff reported numerous trees and powerlines down in Bath, Langley, and Clearwater.

Thunderstorm Wind, Aiken

When
July 5, 8:02 PM EST to 8:04 PM EST
Where
Aiken County, Clearwater
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.500, -81.880

Sheriff reported many trees and powerlines down.

Thunderstorm Wind, Barnwell

When
July 5, 8:50 PM EST to 8:52 PM EST
Where
Barnwell County, 1 mi ESE of Elko
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.374, -81.364

Sheriff reported large tree limbs down on US 78 near Reynolds road.

Thunderstorm Wind, Bamberg

When
July 5, 8:52 PM EST to 8:54 PM EST
Where
Bamberg County, Bamberg
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Sheriff reported trees down in Bamberg.

Thunderstorm Wind, Aiken

When
July 5, 9:20 PM EST to 9:22 PM EST
Where
Aiken County, New Ellenton
Measured
65 kt (75 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
33.420, -81.700

Public reported numerous trees down in and around New Ellenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 169450, 169446, 169444, 169445, 169447.